Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: St. John's Wart question

Posted by JD on May 27, 1999, at 10:45:18

In reply to St. John's Wart question, posted by CindyM on May 27, 1999, at 8:33:55

Hi Cyndy,

My personal experience is that St. John's is as much an antidepressant as many prescription meds on the market. While it doesn't seem to have too many side-effects, its reputation as an "herbal remedy" may only confuse matters--it's a drug that happens to come from a plant...or more precisely, a bunch of drugs since there's so many different substances in it. Since it effects both serotonin and norepinephrine among other things, one might even compare to Effexor in some ways, though it's gentler and not as stimulating for most people.

I've often wondered about the advisability of suggesting SJW to people like you who are "between doctors" or in a similar tough situation. Ultimately, I'm not sure where I come down on it so I won't make a blanket recommendation. A few things to keep in mind if you do try it though:

(1) It's very unregulated in the U.S., so the trick is to go with a reputable brand that clearly indicates a standardized hypericin content. I also believe that one should start with smaller than suggested doses until you know how well you tolerate it.

(2) Be aware that SJW builds up in the body and hangs around for a long time after your last dose--up to one or two weeks, I believe. (It's a bit like Prozac in this respect.) This might make things a bit tricky if your doctor want's to start you on a new med later--to be safe, you might have to wait a good while to flush the SJW out of your system before starting the new one. (MAOIs are totally unsafe with SJW, and even SSRIs could cause a serotonin syndrome if started too quickly I think...)

Ultimately, you'll have to go with your own judgment, but it's definitely something that can help certain people if taken correctly.

> I have been off my medication for about one month now and am having a hard time coping with anything. My next doctors appt. isn't for 2 weeks (I still haven't seen her since going off the effexor). I have heard some take St. Johns Wart and it helps. Has anyone tried this? Exactly what does it do? Does it really help and are there any side effects? I am kinda chicken to try any other anti-depressants now because I don't want to deal with all the side effects and then withdawls of it. I feel like my own guinne pig! Thanks for any info you can give me.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JD thread:6650